Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 4:20 AM CDT for Comanche County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 4:20 AM CDT (09:20 UTC)
- Expired
- May 6, 1998, 5:10 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:42 AM CDT | Hail 1 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 060920 RRA SVRDDC KSC033-061010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 510 AM CDT * AT 418 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF PROTECTION MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED PROTECTION BY 430 AM CDT LAKE COLDWATER BY 440 AM CDT COLDWATER BY 440 AM CDT INTERSECTION OF H160/183/1 BY 445 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROAxDS. MCCAMMON/BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 AM CDT, 25 minutes earlier.
Area forecast discussion, May 6, 3:55 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT WED MAY 06 1998 2ND NIGHT IN A ROW OF BUSY SEVERE ACTIVITY. WATCH 290 EXPIRED AT 06Z...THEN MONSTER SUPER CELL HAS MARCHED ACROSS ABOUT NW 1/3RD OF CWA. HAIL UP TO 1 INCH COMMON WITH THIS CELL. BIGGEST CHALLENGE TO FORECAST IS WHEN THREAT OF CONVECTION DECREASES. 07Z SURFACE MAP SHOWING STATIONARY FRONT DRAPING FROM NEAR MCI TO BETWEEN P28 AND PNC...THEN ARCS BACK WEST TO JUST N OF CAO...THEN N TO LEE SIDE OF ROCKIES. UPPER PROFILE SHOWED PLENTY OF BUOYANT ENERGY...WITH 4000-5000 J/KG AT DDC 6/00Z SOUNDING. HOWEVER...THE AIRMASS TO SOUTH OF FRONT SEEMS LESS UNSTABLE AS LOW LEVEL IS WARMER AND COLD AIR DOES NOT EXTEND S INTO OKLAHOMA VERY FAR. ETA SEEMS TO BE BEST MODEL. WILL FOLLOW FRHETA FOR MOST PART...THIS WILL BE HIGHER THAN FWC POP GUIDANCE. FAN SEEMS A BIT HIGH TONIGHT ON POPS. FOR TEMP GUIDANCE...WILL GO SLIGHTLY BELOW BOTH FWC AND FAN. .DDC...NONE. DDC 076/053 076/048 068 542 GCK 073/050 073/046 068 342 EHA 073/049 074/046 069 342 LBL 074/050 074/047 070 342 HYS 074/051 073/046 067 544 P28 078/057 077/050 071 343 BURKE
In the hours before
Special weather statement, May 6, 1:24 AM CDT, 2 hours 56 minutes before
KSZ043-061>063-074>076-084>086-060800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 120 AM CDT (1220 AM MDT) WED MAY 065 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 290 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST AND WESTERN KANSAS EXPIRED AT 1 AM CDT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF TONIGHT. HOWEVER...SHOWERS AND THUNDERSTORMS ARE STILL LIKELY. ISOLATED STRONG STORMS...NEAR SEVERE CRITERIA...ARE POSSIBLE. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| May 5, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| May 5, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 32 min |
| May 5, 11:19 PM CDT | Tornado Warning | DDC | Grant, Stevens | 26 min |
| May 6, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| May 6, 1:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 6, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 62 min |
| May 6, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| May 6, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 34 min |
| May 6, 2:56 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 6, 3:24 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 6, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 61 min |
| May 6, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| May 6, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| May 6, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| May 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 6:07 PM CDT | Tornado Warning | DDC | Finney | 33 min |
| May 6, 6:20 PM CDT | Tornado Warning | DDC | Gray | 35 min |
| May 6, 6:54 PM CDT | Tornado Warning | DDC | Gray | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.